Lake Huron, 2015Marine Thunderstorm Wind in Lake Huron, July 20, 2015
July 20, 2015 · NWS APX · 1 event in 1 county or zone
Clusters of strong thunderstorms moved over northern Lake Huron, some with gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong thunderstorms moved over northern Lake Huron, some with gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 2:48 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 20, 2:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
348 PM EDT MON JUL 20 2015
.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 335 PM EDT MON JUL 20 2015
HIGH IMPACT WEATHER POTENTIAL: THUNDERSTORMS WITH GUSTY WINDS
POSSIBLE TODAY.
COLD FRONT MOVING THROUGH THE REGION FIRING OFF THUNDERSTORMS THIS
AFTERNOON. VWP SHOWS 30 TO 40KTS A COUPLE KFT OFF THE DECK...COULD
BE PULLED DOWN IN ANY PRECIPITATION. OTHERWISE...COLD FRONT CLEARS
THE SOUTHEAST BY 02Z THIS EVENING WITH CLEARING BEHIND.
&&
.SHORT TERM...(TUESDAY THROUGH THURSDAY)
ISSUED AT 335 PM EDT MON JUL 20 2015
A GREAT STRETCH OF WEATHER IS UPCOMING WITH WEAK SURFACE HIGH
PRESSURE AND SLOWLY BUILDING HEIGHTS IN CONTROL. THIS WILL LEAD TO A
BIT COOLER AND LESS HUMID CONDITIONS TUESDAY FOLLOWED BY SLOWLY
WARMING TEMPERATURES FOR THE REMAINDER OF THIS PERIOD. SHORT TERM
FORECAST CONCERNS ARE MINIMAL WITH TEMPERATURES THE MAIN FOCUS.
TUESDAY THROUGH THURSDAY...OVERALL SLOWLY BUILDING HEIGHTS AND WEAK
HIGH PRESSURE AT THE SURFACE ARE EXPECTED TO COMBINE TO BRING DRY
WEATHER TO THE FORECAST AREA. THERE IS A WEAK BUT MOISTURE STARVED
SHORT WAVE TROUGH THAT MOVES THROUGH TUESDAY AFTERNOON. MODEL
SOUNDINGS CONTINUE TO KEEP IT WAY TOO DRY AT LOWER LEVELS TO PRODUCE
ANY PRECIPITATION (JUST SOME INSTABILITY CU EXPECTED INLAND).
TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW SEASONAL AVERAGES
TUESDAY AND WEDNESDAY THEN JUST ABOUT "NORMAL" THURSDAY. HIGHS
WARMING FROM THE LOWER AND MIDDLE 70S TUESDAY TO THE MIDDLE 70S TO
AROUND 80 THURSDAY. COMFORTABLY COOL AT NIGHT WITH LOWS RANGING FROM
THE MIDDLE 40S TO MIDDLE 50S.
&&
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 335 PM EDT MON JUL 20 2015
TOP ISSUE FOR THE EXTENDED PERIOD WILL BE THE WEEKEND SHOWERS. A
COLD FRONT ATTENDANT TO LOW PRESSURE NEAR HUDSON BAY WILL MOVE
THROUGH THE REGION OVER THE WEEKEND. HIGH PRESSURE EXITING THE
REGION TO OUR EAST LATE IN THE WEEK WILL RESULT IN GOOD RETURN
FLOW...INCREASING PWATS TO PROVIDE SOME MOISTURE TO GO WITH FORCING
ALONG THE FRONT. CURRENTLY DECENT AGREEMENT ON FROPA SATURDAY...BUT
WILL CONTINUE CHANCES THROUGH THE WEEKEND AS THERE IS PLENTY OF TIME
FOR UPSTREAM PROCESSES TO ALTER THE ARRIVAL TIME. UNDER THE
INFLUENCE OF H5 RIDGING FOR MUCH OF THE PERIOD...TEMPS LOOK TO BE A
BIT ABOVE NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1227 PM EDT MON JUL 20 2015
GUSTY SOUTHWEST WINDS WILL CONTINUE AHEAD OF THE SURFACE COLD
FRONT. FRONTAL PASSAGE SHOULD OCCUR AT TAF SITES BETWEEN 22Z AND
00Z WITH MORE NORTHWESTERLY WINDS BEHIND. IN THE MEANTIME...A FEW
RW/TRW SHOULD DEVELOP AHEAD OF THE FRONT AND ANY PRECIP COULD PULL
DOWN EVEN STRONGER WINDS. VFR CONDITIONS EXPECTED...OUTSIDE OF
ANY TRW...THRU TOMORROW.
&&
.MARINE...
ISSUED AT 335 PM EDT MON JUL 20 2015
CONTINUED GUSTY SOUTHWESTERLY WINDS AND RESULTANT SMALL CRAFT
ADVISORIES THROUGH EARLY THIS EVENING. WINDS VEER NORTHWESTERLY
BY LATER THIS EVENING AND DIMINISH. NO HEADLINES ANTICIPATED AFTER
THAT THROUGH MIDWEEK WITH WEAK HIGH PRESSURE IN CONTROL.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR MIZ015-
016-019>021-025-031.
LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LSZ321-322.
&&
NEAR TERM...KJF
SHORT TERM...SULLIVAN
LONG TERM...ALM
AVIATION...KJF
MARINE...KJFHazardous weather outlook, Jul 20, 2:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT MON JUL 20 2015
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-212000-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
347 PM EDT MON JUL 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE MAINLY
ACROSS NORTHERN LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING.
ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...ANY SHOWERS
OR STORMS COULD PRODUCE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
In the hours before
Special weather statement, Jul 20, 1:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
240 PM EDT MON JUL 20 2015
MIZ008-015>036-041-042-201900-
MANISTEE-CRAWFORD-GLADWIN-MONTMORENCY-MISSAUKEE-CHARLEVOIX-MACKINAC-
ANTRIM-EMMET-OGEMAW-ALCONA-OSCODA-WEXFORD-IOSCO-ROSCOMMON-ARENAC-
OTSEGO-KALKASKA-ALPENA-CHIPPEWA-PRESQUE ISLE-BENZIE-GRAND
TRAVERSE-LEELANAU-CHEBOYGAN-
240 PM EDT MON JUL 20 2015
...GUSTY WINDS THIS AFTERNOON...
ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP THIS AFTERNOON COULD
CONTAIN STRONG GUSTY WINDS OF MORE THAN 30 MPH. THE SAFEST PLACE TO
BE DURING STRONG WINDS IS INSIDE A STURDY BUILDING. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED UNTIL LATE EVENING.
LAT...LON 4418 8639 4544 8588 4545 8588 4537 8583
4528 8572 4549 8578 4475 8555 4539 8491
4571 8585 4585 8471 4601 8501 4609 8533
4614 8587 4615 8586 4600 8344 4549 8392
4504 8320 4403 8344
TIME...MOT...LOC 1834Z 240DEG 49KT 4467 8630
KJFSpecial weather statement, Jul 20, 3:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT MON JUL 20 2015
MIZ022>024-026>036-202100-
MANISTEE-OGEMAW-CRAWFORD-ALPENA-ALCONA-WEXFORD-OSCODA-IOSCO-
ROSCOMMON-OTSEGO-GRAND TRAVERSE-MONTMORENCY-MISSAUKEE-KALKASKA-
404 PM EDT MON JUL 20 2015
...GUSTY THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN...
AT 401 PM EDT...A BROKEN AREA OF THUNDERSTORMS WERE CROSSING
PORTIONS OF NORTHERN LOWER MICHIGAN ALONG AND SOUTH OF A MANISTEE TO
ALPENA LINE...MOVING EAST AROUND 35 MPH. WINDS IN EXCESS OF 40 MPH
AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS AS THEY TRACK
ACROSS THE REGION THROUGH MID AFTERNOON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4450 8592 4451 8582 4458 8580 4498 8405
4498 8345 4488 8332 4471 8327 4433 8333
4425 8344 4427 8352 4416 8357 4418 8639
TIME...MOT...LOC 2001Z 267DEG 61KT 4489 8391 4426 8553
JPBMarine Thunderstorm Wind, Lake Huron Presque Island Light to Alabaster Mi Eastward Beyond 5nm Offshore to Intl Border
- When
- July 20, 4:00 PM EST
- Where
- Lake Huron Presque Island Light to Alabaster Mi Eastward Beyond 5nm Offshore to Intl Border forecast zone, 25.48 mi ENE of Sturgeon Point
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- Mariner
- Coordinates
- 44.821, -82.785
Wind gust observed by cargo ship Roger Blough.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 20, 2015$300,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New Mexico, July 20, 2015$270,000 · 61 kt wind · 3 events
- Damaging Winds in Kentucky, July 20, 2015$67,000 · 70 kt wind · 3 events
- Flash Flooding in Indiana, July 20 to 21, 2015$45,000 · 3 events
- Hail and Damaging Winds in Oklahoma, July 20, 2015$25,000 · 1.75 in hail · 6 events
- Lightning Strikes in Georgia, July 20, 2015$25,000 · 2 events
- Damaging Wind in Georgia, July 20, 2015$24,000 · 50 kt wind · 1 event
- Damaging Winds in Connecticut, July 20, 2015$18,000 · 61 kt wind · 5 events
- Rip Current in Oregon, July 20, 20151 injured · 1 event
- Damaging Winds in Kentucky, July 20, 2015$1,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, July 20, 201550 kt wind · 5 events
- Tornado and Debris Flow in California, July 20 to 21, 2015EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597225.